Browse

You are looking at 1 - 5 of 5 items for :

  • Cutaneous pigmentation x
Clear All
Open access

Regina Streuli, Ina Krull, Michael Brändle, Walter Kolb, Günter Stalla, Marily Theodoropoulou, Annette Enzler-Tschudy and Stefan Bilz

Summary

Ectopic ACTH/CRH co-secreting tumors are a very rare cause of Cushing’s syndrome and only a few cases have been reported in the literature. Differentiating between Cushing’s disease and ectopic Cushing’s syndrome may be particularly difficult if predominant ectopic CRH secretion leads to pituitary corticotroph hyperplasia that may mimic Cushing’s disease during dynamic testing with both dexamethasone and CRH as well as bilateral inferior petrosal sinus sampling (BIPSS). We present the case of a 24-year-old man diagnosed with ACTH-dependent Cushing’s syndrome caused by an ACTH/CRH co-secreting midgut NET. Both high-dose dexamethasone testing and BIPSS suggested Cushing’s disease. However, the clinical presentation with a rather rapid onset of cushingoid features, hyperpigmentation and hypokalemia led to the consideration of ectopic ACTH/CRH-secretion and prompted a further workup. Computed tomography (CT) of the abdomen revealed a cecal mass which was identified as a predominantly CRH-secreting neuroendocrine tumor. To the best of our knowledge, this is the first reported case of an ACTH/CRH co-secreting tumor of the cecum presenting with biochemical features suggestive of Cushing’s disease.

Learning points:

  • The discrimination between a Cushing’s disease and ectopic Cushing’s syndrome is challenging and has many caveats.
  • Ectopic ACTH/CRH co-secreting tumors are very rare.
  • Dynamic tests as well as BIPSS may be compatible with Cushing’s disease in ectopic CRH-secretion.
  • High levels of CRH may induce hyperplasia of the corticotroph cells in the pituitary. This could be the cause of a preserved pituitary response to dexamethasone and CRH.
  • Clinical features of ACTH-dependent hypercortisolism with rapid development of Cushing’s syndrome, hyperpigmentation, high circulating levels of cortisol with associated hypokalemia, peripheral edema and proximal myopathy should be a warning flag of ectopic Cushing’s syndrome and lead to further investigations.
Open access

Harris Trainer, Paul Hulse, Claire E Higham, Peter Trainer and Paul Lorigan

Summary

Checkpoint inhibitors, such as ipilimumab and pembrolizumab, have transformed the prognosis for patients with advanced malignant melanoma and squamous non-small-cell lung cancer, and their use will only expand as experience is gained in a variety of other malignancies, for instance, renal and lymphoma. As the use of checkpoint inhibitors increases, so too will the incidence of their unique side effects, termed immune-related adverse events (irAEs), which can affect dermatological, gastrointestinal, hepatic, endocrine and other systems. Nivolumab is a monoclonal antibody that blocks the human programmed death receptor-1 ligand (PD-L1) found on many cancer cells and is licensed for the treatment of advanced malignant melanoma. We describe the first case of nivolumab-induced adrenalitis resulting in primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The case highlights the potentially life-threatening complications of checkpoint inhibitors and the need for patient education and awareness of irAEs among the wider clinical community because such side effects require prompt recognition and treatment.

Learning points:

  • Nivolumab can cause primary adrenal insufficiency.
  • Not all cases of hyponatraemia in patients with malignancy are due to SIADH.
  • Any patient on a checkpoint inhibitor becoming unwell should have serum cortisol urgently measured and if in doubt hydrocortisone therapy should be initiated.
  • Although hyponatraemia can occur in patients with ACTH deficiency, the possibility of primary adrenal failure should also be considered and investigated by measurement of renin, aldosterone and ACTH.
  • Patients receiving checkpoint inhibitors require education on the potential risks of hypocortisolaemia.
  • PET imaging demonstrated bilateral increased activity consistent with an autoimmune adrenalitis.
Open access

Annika Sjoeholm, Cassandra Li, Chaey Leem, Aiden Lee, Maria P Stack, Paul L Hofman and Benjamin J Wheeler

Summary

Phaeochromocytomas are a rare clinical entity, with dual hormone-secreting lesions particularly uncommon, seen in <1%. ACTH is the most common hormone co-produced, and is potentially lethal if not diagnosed. We present the case of a previously well 10-year-old boy, who presented acutely with a hypertensive crisis and was found to have a unilateral, non-syndromic phaeochromocytoma. Medical stabilization of his hypertension was challenging, and took 3 weeks to achieve, before proceeding to unilateral adrenalectomy. Post-operatively the child experienced severe fatigue and was subsequently confirmed to have adrenal insufficiency. He improved markedly with hydrocortisone replacement therapy, which is ongoing 6 months post-operatively. In retrospect this likely represents unrecognized, sub-clinical ACTH-dependent Cushing's syndrome secondary to an ACTH/or precursor dual-hormone secreting phaeochromocytoma. At follow-up, his hypertension had resolved, there was no biochemical evidence of recurrence of the phaeochromocytoma, and genetic analysis was indicative of a sporadic lesion.

Learning points

  • Dual hormone secreting phaeochromocytomas with ACTH/or a precursor may cause secondary adrenal insufficiency following surgical removal.
  • The concurrent features of Cushing's syndrome can be mild and easily overlooked presenting diagnostic and management pitfalls.
  • As concomitant syndromes of hormone excess are rare in phaeochromocytomas; the diagnosis requires a high index of suspicion.
  • Serial/diurnal cortisol levels, ACTH measurement +/− low dose dexamethasone suppression (when clinically stable, appropriate adrenergic blockade in place, and well supervised), can all be considered as needed.

Open access

S Solomou, R Khan, D Propper, D Berney and M Druce

Summary

A 33-year-old male was diagnosed with a metastatic neuroendocrine carcinoma of uncertain primary. He defaulted from follow-up without therapy and some months later developed episodic severe hypoglycaemia, which was found to be associated with inappropriately elevated insulin and C-peptide levels. It was considered likely that the neuroendocrine tumour was the source of the insulin secretion. Diazoxide and somatostatin analogue were used to control hypoglycaemia. Much later in the course of the disease, he developed metabolic derangement, increased skin pigmentation and psychological disturbance, without frankly Cushingoid physical findings. Investigations revealed highly elevated cortisol levels (the levels having previously been normal) with markedly raised ACTH levels, consistent with the co-secretion of ACTH and insulin by the tumour. Treatment with metyrapone improved his psychological state and electrolyte imbalance. Unfortunately, despite several cycles of first-, second- and third-line chemotherapy from the start of the first hormonal presentation onwards, imaging revealed widespread progressive metastatic disease and the patient eventually passed away. This case highlights the importance of keeping in mind the biochemical heterogeneity of endocrine tumours during their treatment.

Learning points

  • The clinical presentation of insulin-secreting tumours includes symptoms of neuroglycopaenia and sympathetic overstimulation.
  • Tumour-associated hypoglycaemia can be due to pancreatic insulinomas, and although ectopic hormone production occurs in a number of tumours, ectopic secretion of insulin is rare.
  • A possible switch in the type of hormone produced can occur during the growth and progression of neuroendocrine tumours and, when treating neuroendocrine tumours, it is important to keep in mind their biochemical heterogeneity.

Open access

Ramez Ibrahim, Atul Kalhan, Alistair Lammie, Christine Kotonya, Ravindra Nannapanenni and Aled Rees

Summary

A 30-year-old female presented with a history of secondary amenorrhoea, acromegalic features and progressive visual deterioration. She had elevated serum IGF1 levels and unsuppressed GH levels after an oral glucose tolerance test. Magnetic resonance imaging revealed a heterogeneously enhancing space-occupying lesion with atypical extensive calcification within the sellar and suprasellar areas. Owing to the extent of calcification, the tumour was a surgical challenge. Postoperatively, there was clinical, radiological and biochemical evidence of residual disease, which required treatment with a somatostatin analogue and radiotherapy. Mutational analysis of the aryl hydrocarbon receptor-interacting protein (AIP) gene was negative. This case confirms the relatively rare occurrence of calcification within a pituitary macroadenoma and its associated management problems. The presentation, biochemical, radiological and pathological findings are discussed in the context of the relevant literature.

Learning points

  • Calcification of pituitary tumours is relatively rare.
  • Recognising calcification in pituitary adenomas on preoperative imaging is important in surgical decision-making.
  • Gross total resection can be difficult to achieve in the presence of extensive calcification and dictates further management and follow-up to achieve disease control.